Fentanyl Intoxication in an Eight Years Old Child after Application of 75 µg/h Transdermal Patch: A Case Report
International Journal of Medical and Pharmaceutical Case Reports,
Opioid intoxication in pediatrics is rare in Morocco. In the children’s hospital of Rabat, it is the third case that has been recorded in recent years. It is about a boy of 8 years old who after a benign trauma at the level of the back, his father attached to him a patch of fentanyl dosed at 75 µg/h given by a friend returning from abroad. After 8 hours, the father found his child unconscious with abnormal breathing, motivating him to bring him back to the emergency room of the hospital. He presented a convulsive seizure before being urgently intubated and transferred to intensive care unit. He received a triple dose a day in addition to a contininious infusion of 0,4 milligram of Naloxone. The patient woke up and was extubated after 24 hours, but he kept a divergent strabismus of the right eye for which he was sent to the ophthalmology department for further management. We highlight through this case report the severity of pediatric opioid intoxication and underscores the importance of primary prevention in combating this scourge.
How to Cite
Lindsey N Haut, Rupa Radhakrishnan, Riad Lutfi, Louise W Kao, Laurie L. Acute cytotoxic cerebellar edema subsequent to fentanyl patch intoxication in an infant. Ackerman Hindawi Case Reports in Critical Care. 2021;Article ID 9449565:5.
Edouard Le Carpentier, Guillaume Deslandes, Laurent Boidin, Caroline Paget, Renaud Clément, Catherine Monteil-Ganière pharmacology-toxicology laboratory, Nantes University Hospital, Nantes, France Forensic Medicine, Nantes University Hospital, Nantes, France. Fatal poisonings by fentanyl misuse and opioid replacement therapy: description of 2 cases EM Consult Volume 7230, Issue 1003, 09/2021, Pages S1-S64, ISSN 2352-0078.
Hoizey G, Rey-Salmon C, Meyer P, Chèze M, Billault F, Médrano E, Deveaux M. Fatal poisoning of an infant by fentanyl: Homicide or accident? Toxlab laboratory, Paris, France, Medico-judicial unit of the Hôtel Dieu, Paris, France, Department of anaesthesia-resuscitation, CHU Necker, Paris, France. EM Consult. 2018;5971(1002):S1-S84. ISSN 2352-0078.
Jörg Teske, Jens-Peter Weller, Klaus Larsch, Hans Dieter Tröger, Matthias Karst. Fatal outcome in a child after ingestion of a transdermal fentanyl patch. International Journal of Legal Medicine. 2007;121:147–151.
Foy L, Seeyave DM, Bradin SA. Toxic leukoencephalopathy due to transdermal fentanyl overdose. Department of Pediatrics and Communicable Diseases, University of Michigan, Ann Arbor, MI, USA. Pediatr Emerg Care. 2011 Sep;27(9):854-6.
DOI: 10.1097/PEC.0b013e31822c281f. PMID: 21926884.
Matthew Grissinger Fentanyl Fatalities Patch. Fentanyl patch fatalities: We all have a role in prevention. We all Have a Role in Prevention! P T. 2016;41(7):405-6. PMID: 27408513; PMC ID: PMC4927011.
Stacy L Reynolds, Kathleen K Bryant, Jonathan R Studnek, Melanie Hogg, Connell Dunn. Randomized controlled feasibility trial of intranasal ketamine compared to intranasal fentanyl for analgesia in children with suspected extremity fractures. Academic Emergency Medicine. 2017;24(12).
El Kihel H, Arfaoui M, Chaker A, Bentalha A, Elkoraichi A, Echcherif El Kettani S. Accidental opioid intoxication in children treated with low doses of naloxone: A case of fentanyl patch exposure and a case of morphine tablet ingestion. Intensive care department, Children's Hospital of Rabat, Morocco Scholars Journal of Medical Case Reports ISSN 2347-9507 (Print) | ISSN 2347-6559. 2021;985-989.
Rebecca T DeRienz, Daniel D Baker, Nancy E Kelly, Amber M Mullins, Rachel Y Barnett, Jennifer M Hobbs, John A Daniels, Kent E Harshbarger, Anahi M. Child fatalities due to heroin/ fentanyl exposure: What the case history missed. Ortiz Franklin County Coroner's Office, 520 King Avenue, Columbus, OH 43201, USA Journal of Analytical Toxicology. 2018;42: 581–585.
Abstract View: 67 times
PDF Download: 20 times